Hail, Jewell
- When
- August 31, 2:50 PM CST
- Where
- Jewell County, 0.87 mi NE of Mankato
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 39.790, -98.210
Peas to nickel size hail occurred.
For a few hours on this Sunday afternoon, a concentrated zone of several strong to severe thunderstorms streamed through eastern portions North Central Kansas, almost exclusively affecting Mitchell and eastern Jewell counties within the local area. Based on a number of storm reports, this was mainly a hail and heavy rain/flooding event, as there were only a few reports of slightly sub-severe…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
For a few hours on this Sunday afternoon, a concentrated zone of several strong to severe thunderstorms streamed through eastern portions North Central Kansas, almost exclusively affecting Mitchell and eastern Jewell counties within the local area. Based on a number of storm reports, this was mainly a hail and heavy rain/flooding event, as there were only a few reports of slightly sub-severe wind gusts. Hail-wise, there were several reports of stones ranging from quarter all the way up to tennis ball size, primarily within a 10-mile radius of Beloit, and with stones to at least ping pong ball size falling in the city itself. Overall though, the biggest story of the afternoon ended up being flooding, as the slow-moving, training corridor of intense convection dumped at least 1.50-2.50 of rain over much of Mitchell and far southeastern Jewell counties, with a concentrated zone of higher totals right around 3 centered within and very near Beloit. Given that most of this rain fell within a two-hour period between 4-6 pm CDT, flash flooding ensued in the immediate Beloit area, including water covering portions of Highways 24 and 14.
In the days and even hours leading up to this event, it appeared that severe thunderstorms might develop farther west and thus pose an overall more widespread and significant threat within the local six-county area. However, a slow-moving, northeast-southwest oriented cold front shifted through most of the area during the day, and by the time convective initiation occurred, this primary low-level convergence zone focused severe storms only within the far-eastern local counties. Timing-wise, severe convection first flared up between 3-4 pm CDT, as seasonably-strong forcing along the front quickly resulted in a messy storm mode with numerous cell mergers and eventually an almost solid line of convection. On a positive note, this storm mode helped prevent the establishment of discrete supercells and a potential tornadic threat. Locally, storm coverage peaked between 400-630 pm CDT, before the main corridor of convection gradually departed southward and eastward into central and northeast Kansas. Although additional thunderstorms affected parts of North Central Kansas well into the night, none of them were severe.
On the synoptic and mesoscale levels, this was a rather potent late-summer severe weather setup. In the mid and upper levels, a broad, seasonably strong trough shifted eastward out of the Rockies into northern Kansas, accompanied by an upper level jet streak and resultant increase in upper level divergence. Meanwhile, low-level forcing focused along the aforementioned cold front as surface temperatures climbed to around 90 F and dewpoints averaged well into the 60s. Instability and shear parameters were certainly supportive of supercell development along the front, as mixed-layer CAPE climbed into the 2000-3000 J/kg range in the presence of 0-6 kilometer deep layer wind shear around 40 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 31, 2:01 PM CST, 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 301 PM CDT SUN AUG 31 2014 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 300 PM CDT SUN AUG 31 2014 SURFACE ANALYSIS AND OBSERVATIONS SHOW A COLD FRONT JUST ENTERING THE NORTHWEST PART OF THE FORECAST AREA EARLY THIS AFTERNOON. AHEAD OF THE FRONT THERE ARE SOME HIGH CLOUDS AND DEW POINTS IN THE MID 60S. BEHIND THE FRONT THERE ARE SOME SHOWERS AND ISOLATED THUNDERSTORMS. MODELS STILL HAVE SOME DIFFERENCES IN THE EXACT TIMING OF THE THUNDERSTORMS FOR THIS AFTERNOON AND EVENING. THE EXPECTATION IS THAT THERE WILL BE THUNDERSTORMS DEVELOPING BEHIND THE FRONT LATE THIS AFTERNOON THEN CONTINUE INTO THE EVENING HOURS. THE BEST MUCAPE HAS BEEN IN THE EASTERN PART OF THE FORECAST AREA. THERE IS A CAP OVER THE SOUTHWEST PART OF THE FORECAST AREA. EXPECT MOST OF THE THUNDERSTORMS TO DEVELOP ALONG AND JUST BEHIND THE FRONT AS IT MOVES THROUGH. THE GREATEST THREAT FOR THUNDERSTORMS WILL BE THROUGH THE EVENING HOURS. AS MIDNIGHT APPROACHES THE THUNDERSTORMS SHOULD START TO MOVE OUT OF THE AREA. LATE TONIGHT THE THUNDERSTORMS WILL BE MOVE OUT OF THE AREA AND A SURFACE HIGH PRESSURE SYSTEM WILL SETTLE INTO THE AREA THROUGH MONDAY. THIS WILL KEEP SKIES PARTLY CLOUDY AND WINDS FAIRLY LIGHT. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 300 PM CDT SUN AUG 31 2014 THE EXTENDED PERIODS WILL SEE VARYING WEATHER FROM COOL/WARM AND WET/DRY. BEGINNING MONDAY NIGHT THE PATTERN ALOFT WILL FEATURE WEST TO NORTHWEST FLOW ACROSS THE PLAINS STATES WITH A JET STREAK AND AND SHORTWAVE TROUGH MOVING ACROSS OUR REGION PRIMARILY DURING THE FIRST PART OF THE NIGHT. MODELS SUGGEST THE POTENTIAL FOR CONVECTION AS THIS NEXT SYSTEM MOVES THROUGH BUT INSTABILITY IS WEAKER...RANGING FROM JUST A FEW HUNDRED J/KG IN OUR WESTERN ZONES UP TO POSSIBILITY AROUND 1000 J/KG. ALTHOUGH A FEW STORMS ARE POSSIBLE...SEVERE WEATHER IS NOT EXPECTED. TEMPERATURE TREND UP ON TUESDAY AS THE PATTERN BECOMES MORE ZONAL BEHIND THE DEPARTING WAVE. THE LLVL JET IS PROGGED TO INCREASE TO 40 TO 50KTS TUESDAY NIGHT AND THERE IS AN OUTSIDE CHANCE THAT STORMS MAY REDEVELOP ON THE NOSE OF THE JET ACROSS OUR SOUTHERN/SOUTHEAST ZONES...BUT WITH ACTIVITY ON THE EDGE OF OUR CWA PLAN TO JUST GO WITH SILENT POPS FOR NOW AND MONITOR. FOR THE MIDDLE OF THE WORKWEEK...AN UPPER TROUGH REACHES THE PACIFIC NORTHWEST REGION AND THE FLOW ALOFT TRANSITIONS SOUTHWESTERLY WITH HEIGHT RISES/RIDGING EXPANDING NORTH. DAYTIME TEMPS CONTINUE TO WARM IN THIS REGIME WITH H85 TEMPS REACHING THE MID/UPPER 20S CELSIUS AND RESULTANT AFTN TEMPS SHOULD REACH WELL INTO THE 80S TO MID 90S. ANOTHER COOL FRONTAL BOUNDARY WILL MOVE ONTO THE PLAINS AS EARLY AS WEDNESDAY NIGHT AND POTENTIALLY AS LATE AS THURSDAY NIGHT DEPENDING ON THE MODEL. GIVEN UNCERTAINTY IN TIMING WILL NOT DEVIATE FROM THE EXTENDED INIT AND CURRENT FORECAST WITH CHCS FOR STORMS RETURNING THURSDAY NIGHT. THE BOUNDARY IS PROGGED TO SETTLE FROM EASTERN NEB TO WESTERN KS ON FRIDAY WITH FRONT FOCUSING ADDITIONAL CHANCES FOR CONVECTION. WITH TIME THE FRONT WILL PUSH SOUTH INTO KANSAS OVER THE WEEKEND WITH THE FORECAST DRYING OUT FROM NORTH TO SOUTH AS A COOL 1022 MB SURFACE HIGH BUILDS SOUTH FM THE NORTHERN PLAINS AND SETTLES ACROSS THE CENTRAL PLAINS. IN THE COOLER...DRIER AIRMASS TEMPS WILL TREND MORE FALL LIKE WITH HIGHS IN THE AVERAGING IN THE 70S AND LOWS AVERAGING IN THE 50S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1218 PM CDT SUN AUG 31 2014 MAIN FORECAST CONCERN IS TIMING THUNDERSTORMS AS THEY MOVE THROUGH THE AREA. STILL LOOKS LIKE BEST CHANCES WILL BE THIS AFTERNOON INTO THE EVENING HOURS. A COLD FRONT WILL MOVE THROUGH THE AREA ALONG WITH THE THUNDERSTORMS AND WINDS WILL TURN TO THE NORTHWEST LATER IN THE PERIOD. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...JCB LONG TERM...FAY AVIATION...JCB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 336 PM CDT SUN AUG 31 2014 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 011300- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 336 PM CDT SUN AUG 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP ACROSS THE REGION LATE THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. SEVERE WEATHER WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA. LARGE AND POTENTIALLY DAMAGING HAIL...PERHAPS APPROACHING THE SIZE OF TENNIS BALLS...STRONG THUNDERSTORM WIND GUSTS TO AROUND 70 MPH...AND A FEW TORNADOES WILL ALL BE POSSIBLE. HEAVY RAINFALL MAY ALSO PROMOTE LOCALIZED FLASH FLOODING. A FEW THUNDERSTORMS MAY CONTINUE INTO THE EARLY MORNING HOURS...BUT ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. INTERMITTENT CHANCES FOR THUNDERSTORM EXIST THURSDAY NIGHT THROUGH SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH AROUND 10 PM. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
317 PM CDT SUN AUG 31 2014
KSZ007-312045-
JEWELL KS-
317 PM CDT SUN AUG 31 2014
...SIGNIFICANT WEATHER ADVISORY FOR JEWELL COUNTY UNTIL 345 PM CDT...
AT 316 PM CDT...DOPPLER RADAR WAS TRACKING A DEVELOPING THUNDERSTORM
NEAR BURR OAK...OR 24 MILES NORTHWEST OF BELOIT...MOVING NORTHEAST
AT 30 MPH.
THIS THUNDERSTORM WILL HAVE THE CAPABILITY TO RAPIDLY
INTENSIFY...AND RESIDENTS ACROSS JEWELL COUNTY WILL NEED TO BE
PREPARED FOR THE POSSIBILITY OF HAIL AND GUSTY WINDS.
LOCATIONS IMPACTED INCLUDE...
MANKATO...JEWELL...BURR OAK...ESBON...FORMOSO...IONIA...WEBBER...
MONTROSE AND LOVEWELL STATE PARK.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3958 9829 3959 9848 3999 9849 3998 9795
3971 9797
TIME...MOT...LOC 2016Z 209DEG 28KT 3978 9833
BRYANTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
338 PM CDT SUN AUG 31 2014
KSZ007-NEZ085-086-312100-
JEWELL KS-WEBSTER NE-NUCKOLLS NE-
338 PM CDT SUN AUG 31 2014
...SIGNIFICANT WEATHER ADVISORY FOR JEWELL...SOUTHEASTERN WEBSTER AND
NUCKOLLS COUNTIES UNTIL 400 PM CDT...
AT 336 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BOSTWICK TO NEAR
WEBBER...AND MOVING NORTHEAST AT 40 MPH.
PENNY TO NICKEL SIZE HAIL AND WIND GUSTS TO AROUND 50 MPH WILL BE
POSSIBLE WITH THESE THUNDERSTORMS AT THEY STRENGTHEN CONTINUE MOVING
NORTHEAST.
LOCATIONS IMPACTED INCLUDE...
SUPERIOR...MANKATO...NELSON...JEWELL...GUIDE ROCK...BURR OAK...
HARDY...RUSKIN...ESBON...FORMOSO...IONIA...OAK...RANDALL...WEBBER...
NORA...BOSTWICK...MONTROSE AND LOVEWELL STATE PARK.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
SOUTH CENTRAL NEBRASKA.
LAT...LON 4000 9793 3958 9793 3959 9849 3999 9848
4025 9826 4033 9786 4000 9783
TIME...MOT...LOC 2036Z 221DEG 33KT 4007 9813 3992 9814
BRYANTThe Grand Island radar (KUEX), 62 km away, was scanning. The volume nearest the first event began at 20:50 UTC.
12 hail, 2 heavy rain, 1 flash flood. Local standard time, as filed.
Peas to nickel size hail occurred.
Storm-total rainfall of 3.00, the majority of which fell between 4-6 pm CDT.
Storm-total rainfall of 3.02, the majority of which fell between 4-6 pm CDT.
Golf ball size hail occurred along with estimated 45 mph wind gusts at Glen Elder State Park. Nickel size hail was reported in the town of Glen Elder two minutes earlier at 4:15 p.m. CDT.
Ditches eventually filled from heavy rain falling along with the golf ball hail, and immediately following the large hail.
Both law enforcement and CoCoRaHS observers reported a significant hail storm in Beloit, with comments including: all tender vegetation destroyed and damage to trees, buildings and automobiles.
Flooding was reported at 5:42 p.m. CDT in Beloit, and to the north and east of Beloit. Also, Highways 24 and 14 had water over the road, near Beloit. At 6:48 p.m. CDT, water was reported to be over Road K194, north of Simpson.
Pea to nickel size hail occurred with heavy rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541050, 542370, 542372, 541115, 541120, 541121, 541129, 541124, 541125, 541127, 541126, 542371, 541155, 541130, 541132.